People usually buy over-the-counter drugs without a prescription from their local pharmacy. They may require medicines to cure many of their common illnesses. In doing so, they do not always read the instructions on the
People usually buy over-the-counter drugs without a prescription from their local pharmacy. They may require medicines to cure many of their common illnesses. In doing so, they do not always read the instructions on the label of the medicines. The guidelines contain information on the dose they need to take. As a result, they often end up suffering from a drug overdose posing serious threats to their health.
Margaret Salmon MD – What are symptoms patients suffering from a drug overdose exhibit?
Margaret Salmon is an esteemed doctor from San Francisco, California, specializing in emergency medicine. She is a graduate of the University of Washington School of Medicine with 20 years of experience. She is currently affiliated with Oak Valley Hospital District in Oakdale. She treats patients suffering from critical and life-threatening medical conditions. These include sudden cardiac arrests, shock, severe internal bleeding, strokes, and drug overdose.
Margaret Salmon MD explains drug overdose is a serious medical condition that can turn fatal if ignored. Patients suffering from it need immediate hospitalization where they can get proper treatment. The following are the common signs of a drug overdose-
- Rapid changes in their body temperature which can result from either hyperthermia or hypothermia;
- They generally go in and out of consciousness;
- Patients normally have an irregular radial or carotid pulse;
- Their skin color changes depending on the toxicity levels of the drugs they consume;
- They tend to breathe abnormally; and
- Some of them may even complain of serious chest pains and experience seizures.
How can common people respond to patients suffering a sudden drug overdose?
In this situation, they should take the following steps:
- Call the emergency services for an ambulance
People should immediately call emergency services when seeing a person exhibiting drug overdose symptoms. In doing so, they should give constant updates to paramedics on the patient’s condition. Moreover, they should never leave him alone for a moment until the ambulance arrives;
- Place the patient on the side to allow him to vomit
They notice that the patient is on the verge of passing out after some time. In this situation, they should turn the patient over and ensure he lies on his side. This makes it easier for him to vomit and prevents choking. They should not give the patients anything to eat or drink;
- Perform cardiopulmonary resuscitation
If people find the patient’s heartbeat is becoming irregular, they should perform cardiopulmonary resuscitation. For this, they should interlock their hands and place them in the center of the patient’s chest. Then they need to rhythmically compress the chest to a depth of up to 5 cm. They should complete 100-120 compressions in one minute and give breaths.
As per Margaret L Salmon MD, it is possible to save patients suffering from an overdose of pharmaceutical drugs. One should never leave them alone. They should immediately call the emergency services and ensure patients lie on their sides. If people notice that patients are not breathing properly, they should not hesitate to perform cardiopulmonary resuscitation to resurrect the breathing of the person.